Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Taking birth control but got pregnancy symptoms, painful sex after stopping birth control, then cramps and bleeding

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4576 Questions
Hello, I have been on birth control for a little over a month now. For the past week and a half or so, I have had symptoms to make me believe I may be pregnant. So this whole week, I have stopped using my birth control to see if I bleed. For the first two days I didn't, but then I had sexual intercourse yesterday and it was painful. I then began having painful cramps and now I'm bleeding. Am I okay??
Posted Thu, 12 Apr 2012 in Birth Control
Answered by Dr. Aashish Raghu 19 minutes later

Thanks for the query.

You have provided good information but it would help me answer you better if you could answer the following questions.

1. Do you have any vaginal discharge when you were on the pill?

2. Any burning sensation on passing urine, fever?

Bleeding can be caused due to many possible reasons like withdrawal bleeding, which occurs if you stop the oral contraceptive pill. The bleeding can be light or moderate bleeding and in some persons be associated with cramps as well.

There are a few things you need to know about the oestrogen and progesterone. These hormones cause changes in the body which help prevent a pregnancy. Failure rate is very low, so it comes across as one of the best methods to prevent pregnancy.

COCP cause many side effects like bloating, weight gain, sore breasts, changes in the skin and hair, increased chance of migraine headaches, nausea, abdominal pain.

There are no specific symptoms which are reported in early pregnancy which are specific to pregnancy like nausea, vomiting, sore breasts etc. as you can see these can be side effects of the pill.

If you want to confirm pregnancy you should do a Pregnancy test after 7-10 days of unprotected intercourse. Since you have already bled after stopping the pill, chances of conception are very less.

Pain on intercourse can point to problems like vaginal infection which can cause pain, burning sensation on passing urine as well in some cases.

It would be wise to get a checkup by your Doctor to rule out any possible infection, hormonal problems and also get blood tested to find haemoglonbin and blood count levels. If you have burning sensation on passing urine, do also get your urine tested for infections and also get tested for STDs if advised by your Doctor.

If you are ever in doubt, do get a urine pregnancy test done especially if you miss your period. If the test is negative then there are less chances that you would be pregnant.

Eat healthy. Keep well hydrated to prevent symptoms of urinary infection. Eat plenty of fresh fruits and XXXXXXX leafy vegetables. Exercise daily. Stay stress free and fit.

I hope I have answered your query. I will be available to answer your follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor